Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 34, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 7:40 AM CDT for Cottonwood County, Murray County, Minnesota. It was in force for 50 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 7:40 AM CDT (12:40 UTC)
- Expired
- Jun 11, 2017, 8:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Murray County, MN
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 12:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:44 AM CDT | HAIL 1.25 | Westbrook, MN | REPORTED VIA SOCIAL MEDIA. |
| Jun 11, 8:32 AM CDT | HAIL 1 | 6 Nnw Mountain Lake, MN | |
| Jun 11, 8:33 AM CDT | HAIL 1 | 9 Nne Mountain Lake, MN | REPORTED AT 60646 295TH ST. COMFREY MN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 2:37 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2213 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
914
WUUS53 KFSD 111240
SVRFSD
MNC033-101-111330-
/O.NEW.KFSD.SV.W.0034.170611T1240Z-170611T1330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
740 AM CDT SUN JUN 11 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Eastern Murray County in southwestern Minnesota...
Cottonwood County in southwestern Minnesota...
* Until 830 AM CDT
* At 740 AM CDT, a severe thunderstorm was located near Westbrook, or
15 miles northeast of Slayton, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Storden around 750 AM CDT.
Jeffers around 755 AM CDT.
Other locations impacted by this severe thunderstorm include Delft
and Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9558 4413 9561 4420 9543 4420 9510
4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1240Z 246DEG 37KT 4409 9546
HAIL...1.25IN
WIND...60MPH
$$
BT3 follow-up statements
373
WWUS53 KFSD 111246
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
746 AM CDT SUN JUN 11 2017
MNC101-111255-
/O.CAN.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Murray MN-
746 AM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MURRAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 800 AM CDT for
southwestern Minnesota.
LAT...LON 4385 9546 4419 9546 4420 9544 4420 9510
4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1245Z 246DEG 37KT 4412 9538
$$
MNC033-111330-
/O.CON.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Cottonwood MN-
746 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR COTTONWOOD COUNTY...
At 745 AM CDT, a severe thunderstorm was located near Westbrook, or
20 miles northeast of Slayton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Jeffers around 755 AM CDT.
Other locations impacted by this severe thunderstorm include Delft
and Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9546 4419 9546 4420 9544 4420 9510
4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1245Z 246DEG 37KT 4412 9538
HAIL...1.25IN
WIND...60MPH
$$
BT601
WWUS53 KFSD 111256
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
756 AM CDT SUN JUN 11 2017
MNC033-111330-
/O.CON.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Cottonwood MN-
756 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR COTTONWOOD COUNTY...
At 756 AM CDT, severe thunderstorms were located along a line
extending from near Jeffers to near Windom, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Mountain Lake and Comfrey around 810 AM CDT.
Other locations impacted by these severe thunderstorms include Delft
and Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9546 4419 9546 4420 9544 4420 9510
4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1256Z 245DEG 40KT 4411 9513 4393 9516
HAIL...1.25IN
WIND...60MPH
$$
BT058
WWUS53 KFSD 111311
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
811 AM CDT SUN JUN 11 2017
MNC033-111330-
/O.CON.KFSD.SV.W.0034.000000T0000Z-170611T1330Z/
Cottonwood MN-
811 AM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR COTTONWOOD COUNTY...
At 811 AM CDT, severe thunderstorms were located along a line
extending from near Comfrey to near Mountain Lake, moving northeast
at 45 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
These severe storms will be near...
Comfrey around 815 AM CDT.
Other locations impacted by these severe thunderstorms include Delft
and Sanborn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9529 4419 9525 4420 9516 4420 9510
4411 9510 4411 9486 4386 9486
TIME...MOT...LOC 1311Z 246DEG 37KT 4417 9495 4399 9498
HAIL...1.50IN
WIND...60MPH
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:47 AM CDT, 53 minutes earlier.
Area forecast discussion, Jun 11, 6:47 AM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 647 AM CDT Sun Jun 11 2017 .SHORT TERM...(Today and Tonight) Issued at 327 AM CDT Sun Jun 11 2017 As was somewhat expected, supercellular convection has developed rapidly in central South Dakota over the past couple of hours, as increasing low level jet/warm advection/instability converged in the area. Main question had been exact timing/location, and that is now apparent, though prior to the development, no single high-res model seemed to have a good handle on this, with most a couple of hours slower and/or just a bit farther west. At any rate, activity should sustain as it slides east along the northward-advancing instability gradient, with current supercells expected to transition to bowing segments as the cells track across our far northern forecast area. Activity is largely expected to exit the eastern CWA by 8-10 AM, with one or more outflow boundaries and lingering cloud cover then impacting temperatures at least into midday/early afternoon. Stronger southerly flow should eventually dominate again, ahead of primary frontal boundary which is slated to approach I-29 by 12/00Z, but most areas will likely see high temperatures in the 80s, with lower 90s confined to far southern areas not impacted by the morning convectiong. With limited instability/weak subsidence in the wake of mid-level wave, think afternoon thunderstorm chances will be on the low side. Should see chances ramp back up across our southeast tonight, as the boundary sags into northwest Iowa, and low level jet redevelops over far eastern Nebraska/western Iowa. Deep layer shear is weaker in this area tonight, but mid-level lapse rates could still support isolated elevated hail risk later tonight. .LONG TERM...(Monday through Saturday) Issued at 327 AM CDT Sun Jun 11 2017 A stationary front will still remain across the area Monday morning, as a weak shortwave lifts northward across the Central Plains. This will result in isolated thunderstorms through the day. At this moment, warm temperatures at 700 mb at or above 12C may result in a capped environment, albeit decent instability, increasing theta-e advection, and southerly flow could support a few thunderstorms east of I-29 later in the day. The potential for some elevated storms could possibly return Monday night into Tuesday. A low pressure will develop across central SD, in response to a large upper-level trough located in the Northern Rockies. As the warm front lifts north of the CWA, the shear and instability increase, and the low-level jet strengthens to 35 to 40 knots during the nighttime; therefore scattered thunderstorms cannot be ruled out. In terms of temperatures, Tuesday looks to be one of the warmest days of the week. Leaned towards BCCONSAll in highs, with readings from the lower to mid 90s. As the large upper-level trough slowly slides northeast into the International Border, a cold front will settle across the area, and slowly move east into the Upper Mississippi Valley Tuesday night into Wednesday. With a less stable atmosphere, and weak capping inversion, the environment will be favorable for a few strong storms across the region. Moderate MUCAPE collocated with increasing theta- e and strong LLJ ahead of the front, will support scattered showers and thunderstorms mainly east of the I-29 corridor. The main impact for the remainder of the extended is temperature and periodic chances of showers and thunderstorms next weekend. Due to ongoing severe weather threat across the region, did not make major changes in the extended, just a few changes in temperatures through the weekend. Temperatures will be slightly cooler, but still above normal. Highs will range from mid 80s to mid 90s. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 647 AM CDT Sun Jun 11 2017 Line of severe storms in southwest Minnesota to start the period will exit the forecast area by 13-14Z. Largely VFR conditions will prevail through the afternoon/evening, though some models depict MVFR ceilings developing behind the storm complex through midday. Confidence in this is low, however, so will maintain VFR ceilings in the TAFs for now. Moist southerly flow ahead of a surface boundary may result in areas of MVFR ceilings developing late in the TAF period, mainly along/east of I-29, and including KFSD and KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...05 AVIATION...JH
Hazardous weather outlook, Jun 11, 4:59 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 459 AM CDT Sun Jun 11 2017 MNZ071-072-SDZ038>040-052>056-121000- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms will move across the area through the early to mid morning. Damaging wind gusts to at least 70 mph will be the primary threat. Large hail to half dollar size will be possible as the storms move across areas west of Interstate 29, but the hail threat is expected to diminish as the storms track toward southwest Minnesota after 7 am. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 7 am in east central South Dakota, and 10 am in southwest Minnesota. MNZ080-081-089-090-097-098-SDZ057>062-121000- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brule-Aurora- Davison-Hanson-McCook-Minnehaha- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated strong to severe storms, capable of large hail may again be possible early Monday and Tuesday mornings. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071- 121000- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 459 AM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Heat index values will approach 95 degrees this afternoon in areas from around Yankton, east into northwest Iowa. A thunderstorm complex tracking north of Interstate 90 early this morning may leave an outflow boundary across the area. While low, there is potential for an isolated strong storm near and south of the boundary late this afternoon or evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Heat index values approaching or exceeding 95 degrees will be possible again Monday and Tuesday, primarily from the Lower James River Valley, eastward into northwest Iowa. A larger severe weather potential may develop for late Tuesday afternoon and Tuesday evening. All interested parties should continue to monitor the severe weather risk for this time period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight.
In the hours before
Local storm report, Jun 11, 6:37 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
637 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM TSTM WND GST 1 WNW LAKE BENTON 44.27N 96.32W
06/11/2017 M62 MPH LINCOLN MN MESONET
MESONET STATION MN028, 1 WNW LAKE BENTON.
&&Local storm report, Jun 11, 6:40 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM TSTM WND GST 7 W LAKE BENTON 44.27N 96.44W
06/11/2017 M63 MPH LINCOLN MN STORM CHASER
&&Local storm report, Jun 11, 6:55 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 AM HAIL FLANDREAU 44.05N 96.60W
06/11/2017 E1.00 INCH MOODY SD PUBLIC
REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&Local storm report, Jun 11, 7:11 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND GST MARSHALL 44.45N 95.79W
06/11/2017 M51 MPH LYON MN TRAINED SPOTTER
&&Local storm report, Jun 11, 7:13 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HAIL FLANDREAU 44.05N 96.60W
06/11/2017 E1.00 INCH MOODY SD PUBLIC
REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
&&Local storm report, Jun 11, 7:33 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
733 AM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL 1 ESE COLMAN 43.98N 96.79W
06/11/2017 E1.00 INCH MOODY SD STORM CHASER
REPORTED VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 5:38 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Pipestone | 37 min |
| Jun 11, 6:07 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 38 min |
| Jun 11, 6:40 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon, Murray, Pipestone | 35 min |
| Jun 11, 7:05 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Lyon, Murray | 40 min |
| Jun 11, 8:29 AM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 20 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.